EconPapers    
Economics at your fingertips  
 

Bankruptcy resolution capacity and economic fluctuations

Uluc Aysun ()

Journal of Macroeconomics, 2014, vol. 40, issue C, 387-399

Abstract: In this paper, I build a partial equilibrium model and uncover a relationship between regional macroeconomic fluctuations and bankruptcy resolution capacity that depends on the cyclicality of bankruptcy. If the frequency of bankruptcy is countercyclical, the model predicts that fluctuations are more severe in regions with lower bankruptcy resolution capacity. This is because, in these regions, banks’ bad-loan recovery costs are higher (due to the length of the bankruptcy proceedings) and their lending is more sensitive to macroeconomic shocks that impact the likelihood of bankruptcy. Therefore, shocks that increase the frequency of bankruptcy and decrease output at the same time, for example, are amplified due to a lower level of bank lending. I draw opposite conclusions when bankruptcy is procyclical (i.e., economic fluctuations are less severe in regions with low bankruptcy resolution capacity). In the second half of the paper, I find evidence indicating that bankruptcy is countercyclical and that in the U.S. states with lower bankruptcy resolution capacity, economic fluctuations, consistent with the model’s predictions, are more severe.

Keywords: Bankruptcy resolution capacity; Regional economic fluctuations; U.S. states (search for similar items in EconPapers)
JEL-codes: E02 E32 K35 R11 (search for similar items in EconPapers)
Date: 2014
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0164070414000263
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jmacro:v:40:y:2014:i:c:p:387-399

Access Statistics for this article

Journal of Macroeconomics is currently edited by Douglas McMillin and Theodore Palivos

More articles in Journal of Macroeconomics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-11-30
Handle: RePEc:eee:jmacro:v:40:y:2014:i:c:p:387-399